Break It Down

 

My appointment began, as always, with a nurse asking a standard list of questions.  When prompted, I explained how I was in bed last Tuesday, Wednesday, and Thursday.  I detailed the pain, sweats, and chills with my normal, matter-of-fact delivery.

I was holding it together when my doctor and nurse practitioner entered the room.  With their first question, “how have you been feeling?”, I started crying.

I had finally broken.

We talked about my past experiences with steroids, and how they affected my sugar.  We discussed the possibility that decadron might be causing a sugar spike, making me feel like crap, only to plummet a day later and make me feel worse.  And we also acknowledged that it could be, as we’ve been assuming, Gemzar punishing my body.

To see what role the steroid plays, we reduced it from 20mg to 4mg as part of my pre-meds.  There are three possible outcomes.  A) I don’t get hit so hard with side effects because the steroid was causing some of them.  B) I get hit harder because the steroid helps to buffer the Gemzar.  C) Nothing changes.

After we sorted out my steroid questions, I moved on to the other ones I had readied for my appointment.

> What is the maintenance schedule for Gemzar?
If this chemo is working (TBD) and we can find a way to improve my quality-of-life, the schedule will continue as 3 weeks on / 1 week off OR every other week.  Gemzar cannot effectively be given once every three weeks.

My eyes welled up once more.

My doctor assured me that after Gemzar there are still “plenty of drugs on the shelf.”

“No,” I said through tears, “right now I’m not afraid of dying.  I just don’t know how I can live through this.”

He understood.  “There are two reasons to discontinue a treatment,” he explained.  “Either it’s not working or there is a quality-of-life issue.”

I nodded, tried to gather myself, and moved on to my next question.

> What is after Gemzar?
After all, Gemzar’s days are numbered.  He rattled off three possible drugs, one of which was Taxol, popular in the treatment of many types of cancers.

I told him I didn’t have any other questions.  And then I started crying again.  “It’s just really wearing me down.”

“I know,” he said quietly.  “I know.”

I’m supposed to call him later this week with an update.  If I do better, I’ll continue with Gemzar.  If I have another bad week, we’ll try something new on Monday.

I just have to get through the next few days.  Maybe they won’t be so bad.

 

Advertisements

9 responses to “Break It Down

  • Pat

    I know it doesn’t change anything, Jessica, but my heart is with you. I hope the changes that were made will help and you will get your spirit back. I always have trouble with Decadron making me feel “down”. Hopefully the adjustment will help you.

  • Ed

    Jessica,

    You are amazing, and the fact that you share this with others hopefully helps in some small way to carry the load. I hope that whatever treatments you continue allow you more good days than bad…I am sure you want to wear the color off those bright sneakers!

    Ed

  • Craig

    I’m so sorry this is so hard on you. I’m wishing hard for better for you.

    (P.S., I also hope that you’ll be able to find out if there’s a new driving mutation-targeted option that is more selective [i.e., less side effects] and finally effective for whatever it is you’ve got, vs. what you tried before, although that will probably require either re-testing by a lab in Boston to be able to predict that better than last time or else a gamble on a trial drug. I sure don’t want you to feel so miserable if there’s a chance of some way you don’t have to.)

  • Molly

    Hi Jessica. I found you on Ravelry, and have followed your courageous journey since last year, as my husband’s best friend was diagnosed around the same time. I make supported spindles. They are quite relaxing to spin in bed, and are not hard to learn. I would love to send you one, if you wouldn’t mind.
    Hang in there. I truly think you are so amazing
    Molly
    (Miss lucy P on Ravelry)

    • Jessica

      Hi Molly, thanks for following along. I’m sorry your husband’s best friend is struggling with cancer too.

      I’ve never heard of a supported spindle, and I’ve never tried to spin. Do you find it satisfying? I’d be happy to try it!

      I haven’t knit since I started chemo in May. Hoping the desire comes back to me soon since winter is coming quickly. I’ll send you an email with my address.

      Best wishes,
      Jessica

  • kimmywink

    Hello Jessica,
    Sounds rough. Only you will know when enough is enough. What a horrible decision to have to make but one I imagine many of us will be faced with. Thanks for sharing your experience with me and others down this road.

  • mary ruggiero

    Jessica, I have been thinking a lot about you and praying for your good health to return and your pain and suffering to subside. I am honored that you share your thoughts and feelings with us during this tough transition. Please know that I am out here if you need me to do something besides send you love and positive thoughts.

  • Deirdre

    Just thinking of you and hoping that you are having a better week. For those of us who don’t know you as well, but still keep you in our prayers, just wanted to know we’re still standing behind and beside you. All the best for better days ahead.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: